Alert archive / Virginia / Severe Thunderstorm Warnings in 1996

Severe Thunderstorm Warning 76, NWS Blacksburg, VA

May 24, 1996Henry County, City of Martinsville, Virginia

NWS Blacksburg, VA issued this severe thunderstorm warning at May 24, 1996, 12:42 PM EDT for Henry County, City of Martinsville, Virginia. It was in force for 48 min. 1 report came from inside the area while it was in force.

The area

The counties it named, with what was reported inside it.

The facts

Issued
May 24, 1996, 12:42 PM EDT (16:42 UTC)
Expired
May 24, 1996, 1:30 PM EDT
In force
48 min
Issued by
NWS Blacksburg, VA
Area
Whole counties

Counties City of Martinsville, VA, Henry County, VA

What was reported inside it

TimeReportWhereRemark
May 24, 1:10 PM EDTHail 0.88Sandy Level, VA

NCEI Storm Data entries that began inside the alert's area while it was in force. Before 2003 the local storm report archive is thin, so this is the record of what happened rather than what was phoned in.

The nearest sounding before it

Greensboro/Hi Pt, NC (KGSO), launched 12:00Z, 4.7 hours before the alert went out and 68 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Greensboro/Hi Pt, NC at 12:00Z on 1996-05-24Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 386 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Greensboro/Hi Pt, NC at 12:00Z on 1996-05-24The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 87 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
386 J/kg
Mixed-layer CIN
-179 J/kg
Mixed-layer LCL
719 m above ground
0-6 km bulk shear
21 kt
0-1 km storm-relative helicity
87 m²/s²
0-3 km storm-relative helicity
123 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.7

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
TTAA00 KROA 241644
SVRRNK
VAC089-690-241730-

SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE BLACKSBURG VA
1242 PM EDT FRI MAY 24 1996

THE NATIONAL WEATHER SERVICE IN BLACKSBURG VA HAS ISSUED A
SEVERE THUNDERSTORM WARNING EFFECTIVE UNTIL 130 PM EDT
FOR PEOPLE IN THE FOLLOWING LOCATION...

IN SOUTHWEST VIRGINIA

   ...HENRY

IN SOUTHWEST VIRGINIA THE INDEPENDENT CITY OF

   ...INDEPENDENT CITY OF MARTINSVILLE
 
AT 1240 PM EDT...A SEVERE THUNDERSTORM WAS INDICATED BY BLACKSBURG
DOPPLER RADAR OVER MARTINSVILLE MOVING SOUTH SOUTHEAST AT 40 MPH.

SEVERE WEATHER IS EXPECTED TO REACH...
 RIDGEWAY                        AROUND 1245 PM EDT

SEVERE THUNDERSTORMS ARE CAPABLE OF PRODUCING DAMAGING WINDS AND
LARGE HAIL.  MOVE TO A PLACE OF SAFETY IMMEDIATELY.

JJ

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Blacksburg, VA wrote its last area forecast discussion before this severe thunderstorm warning went out at May 24, 10:20 AM EDT, 2 hours 22 minutes earlier.

Area forecast discussion, May 24, 10:20 AM EDT, 2 hours 22 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE BLACKSBURG VA
1020 AM EDT FRI MAY 24 1996

WBC...I/VE SEE YOUR WRKZFP. LIKELY LOOKS GOOD FOR MOST- PROB COULD
BE CATEG FOR THE HIGHLANDS. TEMPS MAY ALSO BE WARMER ALONG AND E OF
THE BLUE RIDGE. ALREADY MID 70S THERE.

RDU...MAY WANT TO CONSIDER PUTTING A CHC IN THE PIED. THESE STORMS
ARE MOVING 50 MPH..AND HOLDING TOGETHER. COULD REACH YOUR ZONES THIS
AFT.

CRW...PROB COULD UP POPS FOR THE NEW RIVER VALLEY TO LIKELY.

DISCUSSION...

HAVE BEEN TRACKING THE MCS ON OUR 88D AS IT CROSSES WV. WE ARE
CONCERNED ABOUT THE BOW APPEARANCE. WE ARE DETECTING >50 KTS WINDS
WITH THE LEADING LINE...BUT THAT'S STILL ABOUT 8000 FT. NO REPORTS
OF ANY DAMAGING WINDS OUT OF CRW/S CWA. WE ARE ALSO EXPECTING HEAVY
DOWNPOURS WITH THE STORMS AS DOWNSTREAM 850 DEWPOINT WAS 17..15 HERE
AT RNK. HOWEVER..MVMNT IS FAST ENOUGH THAT SOME AREAS MAY GET A
QUICK INCH- STILL BELOW GUIDNCE. THIS MCS IS HOLDING TOGETHER WELL
ENOUGH SO THAT WE MAY NEED TO UP POPS IN SOME AREAS. OTHER CONCERN
IS POSS OF SVR AS THIS MCS MOVES INTO INCREASINGLY UNSTABLE AIR E OF
THE APPNS.

JJ

In the hours before

Special weather statement, May 24, 10:08 AM EDT, 2 hours 34 minutes before
VAZ007-009>011-013-014-018>020-022>024-WVZ042>045-241510-

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE BLACKSBURG VA
1007 AM EDT FRI MAY 24 1996

...THUNDERSTORMS WITH HEAVY RAIN WERE HEADED FOR SOUTHEAST WEST
   VIRGINIA THIS MORNING...

AT 1006 AM...A LINE OF SHOWERS AND THUNDERSTORMS WAS JUST TO THE
WEST OF GREENBRIER AND SUMMERS COUNTIES IN WEST VIRGINIA. THE
STORMS WERE MOVING SOUTHEAST ABOUT 40 MPH.

THEY WILL BEGIN MOVING INTO GREENBRIER AND SUMMERS COUNTIES IN WEST
VIRGINIA BY 1015 AM AND AFFECT MONROE AND MERCER COUNTIES BETWEEN
1030 AM TO 1100 AM. THE LINE SHOULD REACH THE VIRGINIA BORDER BY
1045 AM TO 1100 AM AS WELL.

THESE STORMS WILL PRODUCE VERY HEAVY DOWNPOURS OF ABOUT AN INCH OF
RAIN IN A SHORT TIME. ALSO...EXPECT STRONG GUSTY WINDS TO 35 TO 45
MPH AND FREQUENT LIGHTNING.

THE AREA OF SHOWERS AND THUNDERSTORMS COULD REACH THE BLUE RIDGE
IN VIRGINIA BY ABOUT 1230 PM TO 100 PM. KEEP ALERT LATE THIS
MORNING FAND EARLY THIS AFTERNOON FOR MORE INFORMATION ABOUT THESE
STORMS. SOME OF THE STORMS COULD INTENSIFY AS THE DAY GOES ON.

KANE
Special weather statement, May 24, 10:59 AM EDT, 1 hour 43 minutes before
NCZ005-006-VAZ013-014-017>020-022>024-032>035-043>047-058-059-
241600-

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE BLACKSBURG VA
1058 AM EDT FRI MAY 24 1996

...SEVERE THUNDERSTORM WATCH THROUGH 400 PM FOR WEST
CENTRAL VIRGINIA AND NORTH CENTRAL NORTH CAROLINA...

THE NATIONAL WEATHER SERVICE HAS ISSUED A SEVERE THUNDERSTORM
WATCH EFFECTIVE UNTIL 400 PM THIS AFTERNOON FOR MUCH OF WEST
CENTRAL VIRGINIA AND INTO NORTH CENTRAL NORTH CAROLINA. IN
BLACKSBURG/S AREA OF RESPONSIBILITY...THE WATCH EXTENDS FROM BATH...
ALLEGHANY...CRAIG...MONTGOMERY AND FLOYD COUNTIES EASTWARD THROUGH
THE LEXINGTON...ROANOKE...LYNCHBURG...DANVILLE AND REIDSVILLE
AREAS.

AT 1055 AM DOPPLER RADAR AT BLACKSBURG SHOWED A LINE OF
THUNDERSTORMS ACROSS SOUTHEASTERN WEST VIRGINIA THAT IS MOVING
RAPIDLY SOUTHEASTWARD AT 40 TO 45 MPH. THESE THUNDERSTORMS
WILL BE MOVING INTO THE ALLEGHANY HIGHLANDS AND EASTERN PORTIONS OF
THE NEW RIVER VALLEY AREA BETWEEN NOON AND 100 PM. THE STORMS WILL
THEN MOVE EAST OF THE BLUE RIDGE AFTER 100 PM.

SMALL HAIL AND WIND GUSTS UP TO 40 MPH HAVE BEEN REPORTED FROM
THESE STORMS IN WEST VIRGINIA. THE STORMS ARE EXPECTED TO INTENSIFY
AS THEY MOVE INTO VIRGINIA...ESPECIALLBY AS THEY MOVE EAST OF THE
BLUE RIDGE MOUNTAINS LATER THIS AFTERNOON. DAMAGING WINDS OR LARGE
HAIL ARE POSSIBLE.

The office that day

Everything else NWS Blacksburg, VA issued on the same UTC day.

IssuedProductOfficeCountiesLasted
May 24, 11:18 AM EDTSevere Thunderstorm WarningRNKGiles47 min
May 24, 11:39 AM EDTSevere Thunderstorm WarningRNKMontgomery, City of Radford46 min
May 24, 12:01 PM EDTSevere Thunderstorm WarningRNKFloyd49 min
May 24, 12:33 PM EDTSevere Thunderstorm WarningRNKCarroll47 min

Nearby

Severe Thunderstorm Warnings in Virginia, 1996Every severe thunderstorm warning in 1996

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; verification from NCEI's Storm Data; the sounding from the Mesonet's radiosonde archive.